Kansas, 2016

Hail and Damaging Winds in Kansas, July 5 to 6, 2016

July 5 to 6, 2016 · NWS ICT · 12 events in 8 counties and zones

A complex of showers and thunderstorms moved out of northwest Kansas into Central Kansas during the late night or early morning hours of July 6th, 2016. As the complex moved east-southeast, it produced damaging wind gusts of 60 to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of showers and thunderstorms moved out of northwest Kansas into Central Kansas during the late night or early morning hours of July 6th, 2016. As the complex moved east-southeast, it produced damaging wind gusts of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 5, 10:35 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 5, 10:35 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1135 PM CDT TUE JUL 5 2016

.UPDATE...
Issued at 854 PM CDT Tue Jul 5 2016

Some challenges this evening on convective trends just northwest of
the forecast area and potential for some of this activity to make
inroads across central Kansas overnight. 00z RAOB showed H7 temps
around 14C with mid-level baroclinic zone expected to increase a bit
over central Kansas overnight. Low level airmass remains very moist
and unstable with elevated CAPE values over 3000 j/kg over
central Kansas. Increasing moisture transport on strengthening low
level jet may be sufficient to sustain current developing storm
clusters as they move toward central Kansas overnight despite
rather warm mid-levels. The past couple runs of the RAP and HRRR
show varying support for such development into western portions of
the Wichita forecast area by midnight. As such will tweak POPs a
bit to add mention into south central Kansas and increase a bit
further north into central Kansas.

KED

&&

.SHORT TERM...(This evening through Friday night)
Issued at 330 PM CDT Tue Jul 5 2016

Still expecting some convective development late this
afternoon/early evening over sw Nebraska/far nw KS. This activity
is expected to track east/southeast overnight along the mid level
temp gradient with the southern extent of convection still the
main challenge tonight. Will stay with the thinking that
locations generally along and north of I-70 will have the highest
storm chances tonight along with the northeast fringes of our
forecast area. Some of this activity may linger over se KS into
Wed morning. 850-700mb temps will continue to warm for Wed which
will increase capping and also allow above normal temps to
continue. Ran with another heat advisory for Wed for the same
general areas that were affected today. Even though confidence is
high that dewpoints will mix out more than today, warmer temps
should make up for this, still resulting in heat indices at or
greater than 105.

Models continue to agree on a shortwave tracking across the
northern Plains Wed night into Thu. This will push a cold front
down into the central Plains and will extend generally along the
KS Turnpike by 00z Fri. Will leave storm chances out for now with
the thinking capping will hold with the better convective chances
remaining northeast of the forecast area. Will linger some small
storm chances Thu night into Fri over mainly southern KS as mid
level temps slightly cool. Still looks like the best storm chances
through the next several days will be Fri night when the mid
level baroclinc zone bisects the forecast area with good flow
along the boundary which should result in elevated convection Fri
night into Sat morning.

.LONG TERM...(Saturday through Tuesday)
Issued at 330 PM CDT Tue Jul 5 2016

ECMWF and GFS continue to agree on a trough digging over the NW
CONUS resulting in ridging over the Rockies into the Plains. This
feature will move into the northern high Plains Mon. Will hold
onto some storm chances Sat through Mon before 700mb temps climb
into the teens. Storm chances through this period will be
predicated on weak impulses moving out of the southwest CONUS
which at this point are hard to pin down. So confidence is very
low at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1135 PM CDT Tue Jul 5 2016

Strong to severe convection looks to impact parts of central
and perhaps south central Kansas in the first few hours of the
forecast valid period as a developing MCS tracks southeast over
the area. Expect a period of IFR VSBYS and strong/gusty outflow
winds. Otherwise expect a prevailing south wind again during
Wednesday and VFR conditions.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  99  77 100 /  30  10  10  10
Hutchinson      74  98  75 100 /  40  10  10  10
Newton          75  98  76  99 /  30  10  10  10
ElDorado        75  98  77  98 /  30  10  10  10
Winfield-KWLD   77  99  78 100 /  20  10  10  10
Russell         71  98  71  99 /  70  10  10  10
Great Bend      71  98  73 100 /  60  10  10  10
Salina          75  98  76 100 /  40  10  10  10
McPherson       74  98  75  99 /  50  10  10  10
Coffeyville     78  97  79  97 /  20  20  10  10
Chanute         76  95  78  96 /  20  20  10  10
Iola            76  95  77  96 /  30  20  10  10
Parsons-KPPF    77  96  78  97 /  20  20  10  10

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory from noon to 8 PM CDT Wednesday for KSZ049-051>053-
067>072-082-083-091>096-098>100.

&&

UPDATE...KED
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
Hazardous weather outlook, Jul 5, 10:57 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1157 PM CDT TUE JUL 5 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1157 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER CENTRAL KANSAS WILL TRACK SOUTHEAST INTO SOUTH
CENTRAL AND PORTIONS OF EASTERN KANSAS LATE TONIGHT. A FEW SEVERE
STORMS WILL BE POSSIBLE OVER CENTRAL AND SOUTH CENTRAL KANSAS
CAPABLE OF 60 TO 70 MPH DOWN-BURST WINDS AND QUARTER SIZED HAIL.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY STORMS OVERNIGHT.

A FEW FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF MAINLY SOUTH
CENTRAL KANSAS...DUE TO THE WIDESPREAD HEAVY RAINFALL OVER THE JULY
4TH WEEKEND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER AND COW CREEK
INTO THE WEEKEND WITH THE LITTLE ARKANSAS AND WALNUT RIVERS FALLING
BELOW FLOOD STAGE BY WEDNESDAY EVENING. SEE LATEST RIVER FOOD
WARNINGS FOR ADDITIONAL DETAILS.

TEMPERATURES IN THE UPPER 90S AND HIGH HUMIDITY WILL RESULT IN
AFTERNOON HEAT INDICES CLIMBING INTO THE 105 DEGREE RANGE ONCE
AGAIN ON WEDNESDAY AND THURSDAY. SEE LATEST HEAT ADVISORY FOR
ADDITIONAL DETAILS. ABOVE NORMAL TEMPERATURES AND HIGH HUMIDITY
WILL KEEP AFTERNOON HEAT INDICES NEAR THE CENTURY MARK THROUGH THE
WEEKEND FOR MUCH OF THE AREA.

STORM CHANCES WILL REMAIN IN THE FORECAST FOR THURSDAY NIGHT
THROUGH SUNDAY ALTHOUGH THE CHANCES OF ORGANIZED SEVERE STORMS
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 5, 11:04 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 AM CDT WED JUL 6 2016

KSZ032-060530-
RUSSELL KS-
1204 AM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 1230 AM CDT

* AT 1202 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF EMMERAM...
  MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...LURAY...BUNKER HILL...PARADISE...WALDO...RUSSELL
  AIRPORT AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3913 9904 3914 9885 3914 9884 3913 9884
      3913 9861 3885 9853 3888 9903 3901 9904
TIME...MOT...LOC 0502Z 276DEG 14KT 3902 9895

DARMOFAL

The radar

The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 5, 11:31 PM CST
Where
Lincoln County, 4.94 mi SSW of Ash Grove
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.110, -98.400

A trained spotter reported the gust.

Thunderstorm Wind, Barton

When
July 5, 11:33 PM CST
Where
Barton County, Pawnee Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.270, -98.980

Law enforcement reported power lines down.

Thunderstorm Wind, Barton

When
July 5, 11:47 PM CST
Where
Barton County, 0.69 mi N of Susank
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -98.770

A trained spotter estimated 50 to 60 mph winds.

Thunderstorm Wind, Barton

When
July 6, 12:03 AM CST
Where
Barton County, 0.69 mi S of Beaver
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.620, -98.650

Law enforcement reported zero visibility and winds in excess of 60 mph.

Thunderstorm Wind, Ellsworth

When
July 6, 12:10 AM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.740, -98.230

Sporadic instances of tree limbs were reported down across town.

Thunderstorm Wind, Rice

When
July 6, 12:30 AM CST
Where
Rice County, Lyons
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Sporadic wind damage was reported throughout town. Tree limbs were downed and corn stalks were laid flat.

Thunderstorm Wind, McPherson

When
July 6, 12:44 AM CST
Where
McPherson County, 0.54 mi W of Mc Pherson Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -97.690

Thunderstorm Wind, McPherson

When
July 6, 12:45 AM CST
Where
McPherson County, 0.71 mi W of Lindsborg
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.578, -97.683

Kake Tv measured the wind gust at Smoky Valley Middle School.

Thunderstorm Wind, McPherson

When
July 6, 12:45 AM CST
Where
McPherson County, 0.42 mi SW of Lindsborg
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.575, -97.674

Tree limbs of 4 inches in diameter were reported down.

Thunderstorm Wind, Reno

When
July 6, 12:50 AM CST
Where
Reno County, 0.56 mi NNE of South Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.037, -97.916

The emergency manager estimated 50 to 60 mph.

Hail, Sedgwick

When
July 6, 1:23 AM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.660, -97.580

Thunderstorm Wind, Wilson

When
July 6, 3:15 AM CST
Where
Wilson County, Fredonia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.530, -95.820

A deputy estimated 60 mph wind gusts and torrential rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651924, 651925, 651926, 651927, 651928, 651929, 651930, 651931, 651932, 651933, 651934, 651935.